Down and out wheat addiction

Anne posted this comment. Her story provides a perfect example of the wheat withdrawal process we encounter when we go wheat-free.

I finished reading your book. I’m truly inspired to make a lifestyle change, but have failed at all attempts to start.

I’ll make it through a better part of the day and eventually give in. The most I have made it is 3 days. I get crabby, dizzy, lightheaded, and feel tired & weak.

Any suggestions??? I feel I’m destined to be fat forever! I’ve been overweight (50-75 lbs. for the past 10 years) and I’ve tried every diet, some extreme, but they work temporarily and I regain it back.

There are no secret remedies except to understand that Anne is an opiate addict.

She is addicted to the gliadin opiate in wheat. There is no way to become no longer addicted . . . except to stop eating it.

The gliadin protein of wheat, degraded in the gastrointestinal tract to small polypeptides that act as opiates called exorphins, cause addictive eating, food obsession, and incessant hunger; removal generates a withdrawal syndrome.

Imagine you’re an alcoholic. How do you get off alcohol? Stop drinking, of course. There is no easy solution except to remove the thing that destroyed your health in the first place. (Alcoholics do have the option of taking a class of drugs called benzodiazepines to smooth the transition, but there is no such drug for the opiate in wheat. There is, of course, the opiate-blocking drug naltrexone, but that does not smooth the withdrawal, only provoke its onset.)

So Anne must brace herself for a withdrawal effect that may last 5 days, 7 days, occasionally longer. Given her emotional and physical turmoil, she is best choosing a non-stressful period to do so, e.g., vacation, not a high-pressure week at work. Don’t expect to exercise or meet new challenges during wheat withdrawal because it will only make you miserable, your performance will be awful. Having anything made of wheat to soften the blow will only reinvigorate the addiction and prolong the withdrawal.

Recognize that this is an absolutely crucial step in regaining health. The gliadin protein that lies at the root of wheat addiction exerts other effects, such as joint inflammation, hormonal distortions, mind “fog,” and depression. This gliadin protein, inadvertently changed during genetic manipulations of the 1970s to create the high-yield, semi-dwarf strain of wheat, lies at the root of the evil effects of this agricultural Frankengrain. Lose the wheat, thereby lose the gliadin opiate, and health and weight loss can finally proceed.

Is it any wonder that Big Food puts wheat flour in EVERYTHING?

Additional strategies that can make this sometimes terrible process a bit more tolerable include:

–Vigorous hydration
–Adding salt to your diet (unless, of course, you have some bona fide reason not to)
–Consider a probiotic–e.g., 50 billion CFUs or greater per day to accelerate the recovery of normal bowel flora and minimize the gastrointestinal disruption (gas, cramps, constipation) that results in some people.
–Consider magnesium supplementation–e.g., magnesium malate, 1200 mg twice per day
–Consider vitamin D supplementation–since it makes you feel clearer and stronger and improves health, an effect second only to wheat elimination in health benefits. Most adults require 6000 units per day in gelcap form to achieve a healthy 25-hydroxy vitamin D blood level of 60-70 ng/ml.
–Consider a high-potency multivitamin–that provides zinc, B12, B6, folate, iron (females primarily) to address the common deficiencies that develop in wheat-consuming people.
Indulge yourself–Buy a new outfit that you will be able to wear when you lose the 40 pounds you want to get rid of. Get a massage. Watch a comedy and laugh.

You will survive! But, like an alcoholic having his last swig of bourbon, it is an absolutely necessary step to say good riddance to all wheat-containing foods.

Like This Post? Sign Up For Updates — It’s FREE!

Plus receive my special report Life After Wheat, 5 Essential Steps to Take After You Remove Wheat and delicious Wheat Belly recipes!

Comments & Feedback...

  1. Trisha

    Have been off wheat now for 5 weeks. This is the first week I feel the withdrawal, jitters, extremely tired especially in the evening, a little nausea and pains out the top of shoulders. Is this all part of the process? I have been taking magnesium and vitamin B complex. Any suggestions how I get past this.